Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Springfield, MO

May 4, 20204 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2020, 2:14 PM CDT for 4 counties in Missouri. It was in force for 16 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 2:14 PM CDT (19:14 UTC)
Expired
May 4, 2020, 2:30 PM CDT
In force
16 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Shannon County, MO

The radar

The Springfield radar (KSGF), 175 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:24 PM CDTTSTM WND DMG4 Nw Willow Springs, MODEPUTY REPORTING TREES DOWN IN THE NATIONAL FOREST 423 OFF AM HIGHWAY.
May 4, 2:32 PM CDTTSTM WND DMGWillow Springs, MOPOWER OUTAGES NOTED BETWEEN VANZANT AND WILLOW SPRINGS.
May 4, 2:37 PM CDTHAIL 1.255 W Mountain View, MOREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
May 4, 2:38 PM CDTTSTM WND GST 591 Ne Pomona, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 6:33 AM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

990 
WUUS53 KSGF 041914
SVRSGF
MOC067-091-149-203-041930-
/O.NEW.KSGF.SV.W.0142.200504T1914Z-200504T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
214 PM CDT Mon May 4 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southwestern Shannon County in south central Missouri...
  Northeastern Douglas County in southwestern Missouri...
  Northern Howell County in south central Missouri...
  Northern Oregon County in south central Missouri...

* Until 230 PM CDT.

* At 214 PM CDT, a severe thunderstorm was located near Mountain
  View, moving east at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mountain View...                  Willow Springs...
  Winona...                         Birch Tree...
  Pomona...                         Montier...
  Thomasville...                    Peace Valley...
  Teresita...                       Wilderness...
  White Church...                   Vanzant...
  Greer...                          Drury...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3664 9113 3692 9235 3706 9225 3705 9122
      3683 9123 3682 9111
TIME...MOT...LOC 1914Z 271DEG 52KT 3692 9167 

HAIL...1.25IN
WIND...60MPH
 
$$

Raberding

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:09 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 4, 1:09 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
109 PM CDT Mon May 4 2020

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Mon May 4 2020

The frontal boundary that pushed through the Ozarks yesterday
will lift north through the region today as a warm front. Models,
both synoptic and CAMS, have been rather consistent in developing
showers and elevated storms this morning along and north of the
front. The primary concern with this first round of elevated
storms will be large hail and some isolated severe wind gusts.

Steep lapse rates, ample moisture and good instability will
provide the fuel for hail to half dollars in size with the early
round of convection.

As the warm front lifts north, a deepening surface low will move
across the plains and ultimately push an inverted trough through the
Ozarks this afternoon and evening. Models do show a small scale
surface low that moves to the Southeast across far northeastern
Oklahoma and The Boston Mountains of northwestern Arkansas. In
advance of the trough, southerly flow will keep the ingredients
for severe weather for all of the Missouri Ozarks and southeastern
Kansas.

MLCape values from 2000-3000 j/kg, steep lapse rates, cool air
aloft, a 40-50kts low level jet nosing into the region and ample
enough shear, bulk deep layer shear of 40-50kts, will provide
support for strong to severe thunderstorms this afternoon and
evening with all modes of severe weather possible.

With little CAP expected storms may develop across far eastern
Kansas. Supercells may be the initial storm mode before
developing into a line of storms as it makes its way across the
Ozarks. Steep lapse rates and ample instability will allow for
strong updraft strengths and large hail potential with 2 inch hail
or larger possible. Additionally, damaging straight line winds
and isolated tornadoes will be possible. Locations along and west
of Highway 49 may see the greatest chance for tornado development,
which may be tied to the initial storm mode this afternoon.

The storms will also be efficient rainfall producers with the
potential for 1-2 inch per hour rates. Models do show storms
moving at a good pace across the region through the event,
however, where storms move over the same areas, some isolated
flooding may occur. This will be especially possible for flood
prone locations.

Low pressure and thunderstorm activity will exit the region
shortly after midnight, with windy conditions filtering into the
area behind the storms. Northerly winds will also bring cooler air
into the area.

.LONG TERM...(Tuesday through Sunday)
Issued at 250 AM CDT Mon May 4 2020

A cooler period of weather is expected for Tuesday and into next
weekend. Current indications are for daily highs to be 5-10
degrees below normal for this time of year. Normal highs for early
May are normally in the lower 70s. There may be some readings in
the upper 30s Friday and Saturday nights thanks to this returning
cooler air.

A system will move through the upper level northwesterly flow
Thursday night into Friday. This will bring the next chance for
rain and maybe some thunder.

The weekend looks cool and dry with another chance for rain coming
at the beginning of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1257 PM CDT Mon May 4 2020

Main focus will be on storms over the region this afternoon. First
round of storms has moved east of the TAF sites but the airmass
over the region will destabilize ahead of an approaching cold
front with another round of storms developing over eastern Kansas
this afternoon. Will carry tempo for thunderstorms/IFR mainly
between 04/22Z and 05/03Z.

Winds shift to the north by around 04-07Z with prevailing IFR
through the rest of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Terry
Hazardous weather outlook, May 4, 12:02 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1202 PM CDT Mon May 4 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051715-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1202 PM CDT Mon May 4 2020

...Severe Storms Likely This Afternoon...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.

DISCUSSION...

Strong to severe storms will continue along and east of a line
from Lamar to Branson through early afternoon. The strongest
storms will be capable of producing hail to the size of golfballs
and wind gusts to 60 mph.

Additional severe thunderstorms are expected to develop over
eastern Kansas this afternoon and move eastward into southeast
Kansas and the Missouri Ozarks through early evening. Large hail
up to three inches in diameter, damaging winds to 80 mph, and
tornadoes will all be possible.

The highest potential for tornadoes will be over far southeast
Kansas into southwest Missouri mainly along and west of
Interstate 49. However, isolated tornadoes will be across all of
the Missouri Ozarks.

Localized areas of flooding may occur where storms move over the
same locations, as rainfall rates of 1 to 2 inches per hour will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and a few thunderstorms will be possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will likely be needed this afternoon over
southeast Kansas and southwest Missouri. Spotter activation may be
needed into early evening over the eastern Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, May 4, 1:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 ENE DUNNEGAN          37.73N 93.50W
05/04/2020                   POLK               MO   AMATEUR RADIO

            OUTBUILDINGS DESTROYED. TREES UPROOTED. 8 TO
            10 INCH LIMBS SNAPPED. TIME BASED ON RADAR.

&&

TITUS
Local storm report, May 4, 1:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
146 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 NNE ODIN              37.28N 92.61W
05/04/2020  E1.75 INCH       WRIGHT             MO   FIRE DEPT/RESCUE

&&

TITUS
Local storm report, May 4, 1:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 NE DRURY              36.94N 92.30W
05/04/2020  E1.75 INCH       DOUGLAS            MO   PUBLIC

            TIME FROM RADAR.

&&

TITUS
Local storm report, May 4, 1:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     SEYMOUR                 37.15N 92.77W
05/04/2020                   WEBSTER            MO   PUBLIC

            ROOF OFF OF A BUILDING ON THE EAST SIDE OF
            THE SQUARE IN SEYMOUR.

&&

TITUS
Local storm report, May 4, 2:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
200 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     OSCEOLA                 38.05N 93.70W
05/04/2020                   ST. CLAIR          MO   EMERGENCY MNGR

            THUNDERSTORM WINDS RESULTED IN POWER OUTAGES
            IN BOTH OSCEOLA AND LOWRY CITY.

&&

SR
Local storm report, May 4, 2:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND DMG     1 NE MANSFIELD          37.12N 92.57W
05/04/2020                   WRIGHT             MO   LAW ENFORCEMENT

            TREES DOWN AROUND MANSFIELD.

&&

SR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon3 days
May 4, 8:26 AM CDTRiver Flood WarningSGFVernon5 days
May 4, 8:26 AM CDTRiver Flood WarningSGFCedar3 days
May 4, 9:20 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 4, 9:52 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton53 min
May 4, 9:53 AM CDTSevere Thunderstorm WarningSGFBarton36 min
May 4, 9:58 AM CDTSevere Thunderstorm WarningSGFJasper47 min
May 4, 10:04 AM CDTSevere Thunderstorm WarningSGFVernon56 min
May 4, 10:17 AM CDTSevere Thunderstorm WarningSGFCedar, Dade44 min
May 4, 10:23 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 4, 10:38 AM CDTSpecial Weather StatementSGFSt. Clair67 min
May 4, 10:41 AM CDTSevere Thunderstorm WarningSGFJasper34 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald30 min
May 4, 10:50 AM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton22 min
May 4, 10:56 AM CDTSevere Thunderstorm WarningSGFBarton49 min
May 4, 11:03 AM CDTSevere Thunderstorm WarningSGFVernon42 min
May 4, 11:21 AM CDTSpecial Weather StatementSGFBarry24 min
May 4, 11:22 AM CDTSpecial Weather StatementSGFDade23 min
May 4, 11:25 AM CDTSpecial Weather StatementSGFLawrence50 min
May 4, 11:30 AM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk45 min
May 4, 11:32 AM CDTSevere Thunderstorm WarningSGFCedar31 min
May 4, 11:37 AM CDTTornado WarningSGFBarton, Cedar, Vernon11 min
May 4, 11:39 AM CDTSevere Thunderstorm WarningSGFLawrence12 min
May 4, 11:51 AM CDTSpecial Weather StatementSGFGreene24 min
May 4, 11:54 AM CDTSevere Thunderstorm WarningSGFDade40 min
May 4, 12:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk45 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk49 min
May 4, 12:11 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Webster36 min
May 4, 12:25 PM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon65 min
May 4, 12:27 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede48 min
May 4, 12:45 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory60 min
May 4, 12:57 PM CDTSevere Thunderstorm WarningSGFDallas, Polk, Webster29 min
May 4, 1:08 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster32 min
May 4, 1:20 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan42 min
May 4, 1:21 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski33 min
May 4, 1:22 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Laclede, Polk53 min
May 4, 1:29 PM CDTSevere Thunderstorm WarningSGFWright46 min
May 4, 1:34 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell41 min
May 4, 1:53 PM CDTSevere Thunderstorm WarningSGFDent, Texas67 min
May 4, 2:11 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Pulaski, Webster, Wright64 min
May 4, 2:28 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon47 min
May 4, 2:43 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Laclede, Phelps, Pulaski and 3 more62 min
May 4, 3:04 PM CDTSevere Thunderstorm WarningSGFOregon11 min
May 4, 3:18 PM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Shannon57 min
May 4, 4:41 PM CDTRiver Flood WarningSGFSt. Clair48 hr
May 4, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper24 min
May 4, 5:27 PM CDTSevere Thunderstorm WarningSGFNewton48 min
May 4, 5:43 PM CDTAreal Flood AdvisorySGFHowell, Shannon, Texas4 hr
May 4, 5:55 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 4, 6:12 PM CDTSpecial Weather StatementSGFCedar48 min
May 4, 6:31 PM CDTTornado WarningSGFMcDonald, Newton29 min
May 4, 6:33 PM CDTSpecial Weather StatementSGFDade42 min
May 4, 6:44 PM CDTSpecial Weather StatementSGFHickory46 min
May 4, 6:50 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald40 min
May 4, 6:53 PM CDTSevere Thunderstorm WarningSGFNewton20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.